Thunderstorm Wind, Douglas
- When
- August 6, 1:45 PM CST
- Where
- Douglas County, 1.6 mi WSW of Melby
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 46.060, -95.760
Several trees and a grain bin were blown over.
The afternoon of Thursday, August 6th, severe thunderstorms began to develop across northeast South Dakota and move east into west central Minnesota. Two thunderstorms, one near Elbow Lake, and another near Benson, moved eastward and caused damage near Evansville, and a brief tornado touchdown west of Sunburg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
The afternoon of Thursday, August 6th, severe thunderstorms began to develop across northeast South Dakota and move east into west central Minnesota. Two thunderstorms, one near Elbow Lake, and another near Benson, moved eastward and caused damage near Evansville, and a brief tornado touchdown west of Sunburg. The Evansville storm weakened as it moved eastward into Todd County. The storm west of Sunburg, moved slowly eastward and produced several brief tornado touchdowns, mainly in open fields. However, the town of Hawick had some minor damage associated with the brief tornado that touchdown. Other storms produced damage near Canby as they moved from eastern South Dakota, into west central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 6, 1:00 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 200 PM CDT THU AUG 6 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 411 AM CDT THU AUG 6 2015 EARLY MORNING SATELLITE IMAGERY REVEALED A STRONG SHORTWAVE TROUGH PUSHING EAST THROUGH EASTERN MONTANA EARLY THIS MORNING...WITH FAIRLY WIDESPREAD CONVECTION ACROSS THE WESTERN DAKOTAS...AS A SURFACE LOW ADVANCES EAST THROUGH SOUTH DAKOTA. LOW LEVEL WINDS ARE TURNING SOUTHWESTERLY ACROSS WESTERN MN AS EVIDENT BY THE NORTHEASTERLY PROGRESSION AND DEVELOPMENT OF LOW TO MID LEVEL CLOUD COVER UNDERNEATH THE DEBRIS FROM THE SOUTH DAKOTA THUNDERSTORMS. CLOUD COVER WILL CONTINUE TO INCREASE ACROSS THE AREA THROUGH THE MORNING...AND THE CAMS ARE INDICATING THE POTENTIAL OF A FEW ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING IN THE WAA REGIME ACROSS WESTERN MN THIS MORNING /AS THE WARM FRONT LIFTS INTO NORTHERN MN/...AND SLOWLY SPREADING EAST...REACHING THE TWIN CITIES NEAR THE BY MID DAY. ANY STORMS THAT DO GET GOING WILL BE OUT AHEAD OF THE MAIN WAVE AND BETTER INSTABILITY/SHEAR...SO THESE SHOULD NOT BE PARTICULARLY STRONG STORMS. THE AFOREMENTIONED SHORTWAVE WILL SLIDE EAST THROUGH NORTH DAKOTA TODAY...AND REACH EXTREME WESTERN MN BY THIS EVENING. THE BEST FORCING OUT AHEAD OF THIS FEATURE WILL REACH WESTERN MN A FEW HOURS EARLIER...BY LATE AFTERNOON. EXPECT TO SEE THUNDERSTORMS DEVELOP AS THE PV ADVECTION MAXIMIZES IN WESTERN MN AT THAT TIME. IN TERMS OF SEVERITY...THE SPC CONTINUES THE SLIGHT RISK FOR SEVERE WEATHER ACROSS SOUTHWESTERN MN. MODEL GUIDANCE SUGGESTS THAT 1000-2000 J/KG OF MUCAPE WILL ACCOMPANY THE WAVE INTO WESTERN MN...BUT SHEAR IS NOT TOO IMPRESSIVE IN TERMS OF MAGNITUDE /30-40KTS DEEP LAYER/...BUT DECENT DIRECTIONAL SHEAR WILL BE PRESENT OUT AHEAD OF THE COLD FRONT. STILL EXPECT THUNDERSTORM DEVELOPMENT TO EVOLVE INTO A LINE WITH DAMAGING WIND AS THE MAIN THREAT. WITH THIS INSTABILITY AND SHEAR...COULD SEE A FEW SEVERE REPORTS DURING THE EVENING. IF THIS WAVE WERE TO SLOW DOWN AS HAS BEEN THE RECENT TREND...THE SEVERE THREAT WOULD BE CONFINED FURTHER WEST DUE TO TIMING. AS THE STORMS PROGRESS EASTWARD OVERNIGHT...THEY SHOULD GENERALLY WEAKEN...SO ANY SEVERE WEATHER TO REACH EASTERN MN/WESTERN WI WOULD BE VERY ISOLATED. WITH PWATS INCREASING TO 1.75+" AND DEW POINTS IN THE UPPER 60S...STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL RATES...BUT ARE EXPECTED TO BE FORWARD PROPAGATING AND PROGRESSIVELY MOVE THROUGH OVERNIGHT. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 411 AM CDT THU AUG 6 2015 SHOWERS AND A FEW THUNDERSTORMS WILL LIKELY CONTINUE OVER FAR EASTERN MN AND WESTERN WI EARLY FRIDAY MORNING. AS THE TROUGH TRANSLATES EASTWARD...THIS ACTIVITY WILL LIFT OUT DURING THE LATE MORNING AND EARLY AFTERNOON. A DRY FORECAST IS EXPECTED FOR THE AREA LATE FRIDAY AFTERNOON INTO THE EARLY OVERNIGHT BEFORE THE NEXT WAVE BEGINS TO IMPACT THE REGION. THIS WAVE WILL ORIGINATE FROM THE UPPER LOW OFF THE CALIFORNIA COAST AND EMERGE ON THE PLAINS SOMEWHERE NEAR NERN CO/SERN WY FRIDAY NIGHT. THIS WILL LIKELY SPAWN AN MCS ACROSS THE CENTRAL PLAINS THAT SHOULD TRACK TO THE EAST ALONG THE NORTHERN PERIPHERY OF THE SOUTHERN RIDGE FRIDAY NIGHT AND EARLY SATURDAY. IT APPEARS THE BRUNT OF THIS ACTIVITY WILL REMAIN SOUTH ALONG I-80... HOWEVER A COLD FRONT SAGGING SOUTH FROM THE NORTHERN PLAINS MAY BE ANOTHER SOURCE OF CONVECTION PARTICULARLY SATURDAY. AT THIS RANGE...EITHER OF THESE FEATURES COULD BRING SHOWERS AND STORMS TO THE REGION...SO MAINTAINED CHC POPS. THE RIDGE TO THE SOUTH WILL BUILD NORTH AND WEST LATE THIS WEEKEND. THIS MAY BRING THE RING OF FIRE CLOSER TO HOME FOR SUNDAY AND SUNDAY NIGHT BEFORE NORTHWEST FLOW AND SURFACE HIGH PRESSURE DRY THINGS OUT AGAIN EARLY NEXT WEEK. MODEL CONSISTENCY IS NOT THE BEST WITH SUCH SMALL SCALE FEATURES...SO 30 AND 40 POPS STILL SEEM APPROPRIATE. IF A MORE SUBSTANTIAL WAVE EMERGES THAT MODELS CAN LATCH ONTO BETTER...THEN POPS MAY NEED TO BE INCREASED IN LATER FORECASTS. TEMPERATURES THROUGHOUT THE LONG TERM REMAIN A FEW DEGREES WITHIN NORMAL VALUES WITH NO BIG WARM UPS OR COOL DOWNS IN SIGHT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 118 PM CDT THU AUG 6 2015 THERE ARE PLENTY OF LIGHT SHOWERS HANGING AROUND SOUTHERN MN AND WESTERN IA...BUT WE ARE GETTING A TEMPORARY BREAK IN THE THUNDERSTORM ACTIVITY...HOWEVER...THERE IS MORE ACTIVITY APPROACHING FROM THE DAKATOS AND WEST CENTRAL MN. WE EXPECT ANOTHER ROUND OF STORMS TO FORM LATE THIS AFTERNOON AND EVENING AND MOVE EAST WITH TIME. WE THINK THE 2ND AND POSSIBLE 3RD ROUND OF STORMS WILL IMPACT THAT TAF SITES BETWEEN MAINLY 5PM TO 3AM. MVFR/IFR CEILINGS AND VIS RESTRICTIONS ARE EXPECTED WITH THE POTENTIALLY HEAVY DOWNPOURS. LOW CEILINGS COULD LINGER THROUGH TOMORROW MORNING. KMSP... WE ARE CONFIDENT THERE WILL BE AT LEAST ONE MORE /POSSIBLY TWO/ MORE ROUNDS OF SHOWERS AND STORMS OVER THE NEXT 6-12 HOURS. THE FIRST MIGHT BE A LITTLE EARLIER THAN PREVIOUS FORECASTS INDICATED AND IMPACT THE AIRPORT FOR AT LEAST A PORTION OF THE EVENING RUSH. /OUTLOOK FOR KMSP/ FRI NIGHT...VFR. WINDS LIGHT AND VRB BECOMING S 5-10 KT. SAT...MVFR CIGS PSBL LATE...CHC OF -TSRA. S WINDS 5-10KT. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...SPD LONG TERM...BORGHOFF AVIATION...CLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1259 PM CDT THU AUG 6 2015 MNZ041-042-047>049-054>058-064-065-073-074-071800- DOUGLAS-TODD-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD-BROWN- 1259 PM CDT THU AUG 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER TODAY AND TONIGHT. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NON-SEVERE THUNDERSTORMS MAY CONTINUE INTO EARLY FRIDAY MORNING...WITH ADDITIONAL THUNDERSTORM CHANCES LATE FRIDAY NIGHT THROUGH MONDAY. THE RISK OF SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED. MNZ043>045-050>053-059>063-066>070-075>078-082>085-091>093- WIZ014>016-023>028-071800- MORRISON-MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO- WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER- SCOTT-DAKOTA-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 1259 PM CDT THU AUG 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE LIKELY BEGINNING LATE THIS AFTERNOON AND LASTING INTO TONIGHT. A FEW STRONG STORMS ARE POSSIBLE LATER ON TODAY AND TONIGHT. HAIL AND WIND CAN NOT BE RULED OUT...BUT WE THINK THE BIGGEST HAZARD IS THE HEAVY RAIN THREAT AND POTENTIAL FOR FLASH FLOODING IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NON-SEVERE THUNDERSTORMS MAY CONTINUE INTO EARLY FRIDAY MORNING...WITH ADDITIONAL THUNDERSTORM CHANCES LATE FRIDAY NIGHT THROUGH MONDAY. THE RISK OF SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.
The Fargo/Grand Forks radar (KMVX), 202 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
6 hail, 6 tornado, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Several trees and a grain bin were blown over.
The tornado briefly touched down in a corn field and was caught on video by multiple storm chasers. It was also witnessed by fire department personnel.
The tornado briefly touched down in a corn field and was caught on video by multiple storm chasers.
There was a brief touchdown just north of Norway Lake. It was mostly over an open field, but it did hit a couple trees. The tornado was filmed by multiple storm chasers and witnessed by fire department personnel.
There was a brief touchdown just north of Games Lake. It was over an open field, and was filmed by multiple storm chasers.
Strong rear flank downdraft winds accompanied a tornado. The winds tipped over two silos that landed on top of a barn about 4 miles south of Canby. The winds also toppled dozens of trees. Even after the tornado dissipated, strong winds continued eastward into the city of Porter, with occasional tree and crop damage along the way.
A tornado moved across several farmsteads, destroying several outbuildings, uprooting or breaking hundreds of trees, and damaging crops. About seven hay bales (each with a diameter of six feet) were blown apart for about 1/4 mile downwind. The damage pattern suggested this was a multiple vortex tornado. The tornado was accompanied by a damaging rear flank downdraft just to the south of the tornado.
Several funnel clouds were reported north of New London.
A tornado touched down and grazed the southern edge of the community of Hawick. It ripped up and tossed a few trees and partially removed metal from the roofs of storage sheds or other outbuildings. It was filmed by multiple storm chasers.
Several power poles were toppled in the city of Vesta.
The hail was photographed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyThe tornado archive for Minnesota, 2015Warnings in Minnesota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585774, 592470, 591515, 591516, 585770, 585771, 591517, 591519, 585773, 603686, 587765, 591518, 587763, 587764, 592484, 585772.